Graphs and Combinatorics

, 25:409 | Cite as

Grid Graphs, Gorenstein Polytopes, and Domino Stackings

  • Matthias Beck
  • Christian Haase
  • Steven V Sam


We examine domino tilings of rectangular boards, which are in natural bijection with perfect matchings of grid graphs. This leads to the study of their associated perfect matching polytopes, and we present some of their properties, in particular, when these polytopes are Gorenstein. We also introduce the notion of domino stackings and present some results and several open questions. Our techniques use results from graph theory, polyhedral geometry, and enumerative combinatorics.


magic labellings domino tilings perfect matching polytopes rational functions grid graphs Gorenstein polytopes Ehrhart polynomials recurrence relations reciprocity theorems 


  1. 1.
    Ardila, F., Stanley, R.P.: Tilings (to appear in IAS/Park City Mathematics Series.) arXiv:math/0501170Google Scholar
  2. 2.
    Athanasiadis, C.A.: Ehrhart polynomials, simplicial polytopes, magic squares and a conjecture of Stanley. J. Reine Angew. Math. 583, 163–174 (2005)Google Scholar
  3. 3.
    Batyrev, V., Nill, B.: Combinatorial aspects of mirror symmetry. In: Integer Points in Polyhedra–Geometry, Number Theory, Representation Theory, Algebra, Optimization, Statistics, Contemporary Mathematics, vol. 452, American Mathematical Society, Providence, RI (2008) 35–66, arXiv:math/0703456Google Scholar
  4. 4.
    Beck, M., Robins, S.: Computing the Continuous Discretely: Integer-Point Enumeration in Polyhedra, Undergraduate Texts in Mathematics, Springer-Verlag, New York (2007)Google Scholar
  5. 5.
    Bruns, W., Gubeladze, J.: Polytopes, Rings, and K-theory, Springer Monographs in Mathematics, Springer-Verlag, Berlin (2009)Google Scholar
  6. 6.
    Bruns, W., Koch, R., et al.: NORMALIZ, computing normalizations of affine semigroups. Available via anonymous ftp from Scholar
  7. 7.
    Bruns, W., Römer, T.: h-vectors of Gorenstein polytopes. J. Combin. Theory Ser. A 114, 165–176 (2007), arXiv:math/0508392Google Scholar
  8. 8.
    de Carvalho, M.H., Lucchesi, C.L., Murty, U.S.R.: The perfect matching polytope and solid bricks. J. Combin. Theory Ser. B 92, 319–324 (2004)Google Scholar
  9. 9.
    Edmonds, J.: Maximum matching and a polyhedron with (0,1)-vertices. J. Res. Nat. Bur. Standards 69B, 125–130 (1965)Google Scholar
  10. 10.
    Edmonds, J., Lovász, L., Pulleyblank, W.R.: Brick decomposition and the matching rank of graphs. Combinatorica 2, 247–274 (1982)Google Scholar
  11. 11.
    Ehrhart, E.: Sur les polyèdres rationnels homothétiques à n dimensions. C. R. Acad. Sci. Paris 254, 616–618 (1962)Google Scholar
  12. 12.
    Gawrilow, E., Joswig, M.: Polymake: a framework for analyzing convex polytopes, Polytopes–combinatorics and computation (Oberwolfach, 1997), DMV Sem., vol. 29, Birkhäuser, Basel (2000) pp. 43–73. Software available at
  13. 13.
    Ohsugi, H., Hibi, T.: Convex polytopes all of whose reverse lexicographic initial ideals are squarefree. Proc. Amer. Math. Soc. 129, 2541–2546 (2001)Google Scholar
  14. 14.
    Kasteleyn, P.W.: The statistics of dimers on a lattice. I. The number of dimer arrangements on a quadratic lattice. Physica 27, 1209–1225 (1961)Google Scholar
  15. 15.
    Klarner, D., Pollack, J.: Domino tilings of rectangles with fixed width. Discrete Math. 32, 45–52 (1980)Google Scholar
  16. 16.
    Propp, J.: A reciprocity theorem for domino tilings. Electron. J. Combin. 8, Research Paper 18 (2001)Google Scholar
  17. 17.
    Riordan, J.: Generating functions for powers of Fibonacci numbers. Duke Math. J. 29, 5–12 (1962)Google Scholar
  18. 18.
    Santos, F.: talk at MSRI (1997)Google Scholar
  19. 19.
    Stanley, R.P.: Combinatorial reciprocity theorems. Adv. Math. 14, 194–253 (1974)Google Scholar
  20. 20.
    Stanley, R.P.: Decompositions of rational convex polytopes. Ann. Discrete Math. 6, 333–342 (1980)Google Scholar
  21. 21.
    Stanley, R.P.: Enumerative Combinatorics, vol. I, Cambridge Studies in Advanced Mathematics, vol. 49, Cambridge University Press, Cambridge, 1997, With a foreword by Gian-Carlo Rota, Corrected reprint of the 1986 originalGoogle Scholar
  22. 22.
    Stanley, R.P.: On dimer coverings of rectangles of fixed width. Disc. Appl. Math. 12, 81–87 (1985)Google Scholar
  23. 23.
    Sullivant, S.: Compressed polytopes and statistical disclosure limitation. Tohôku Math. J. 58(2), 433–445 (2006)Google Scholar
  24. 24.
    Tagami, M.: Gorenstein polytopes obtained from bipartite graphs, preprint (2008), arXiv:0803.1033Google Scholar

Copyright information

© Springer 2009

Authors and Affiliations

  1. 1.Department of MathematicsSan Francisco State UniversitySan FranciscoUSA
  2. 2.Fachbereich Mathematik und InformatikFreie Universität BerlinBerlinGermany
  3. 3.Department of MathematicsMassachusetts Institute of TechnologyCambridgeUSA

Personalised recommendations